Severe Pancytopenia and Stomatitis Case due to the Treatment with High Dose Methotrexate

Authors

  • Burcin Meryem Atak Tel Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Satilmis Bilgin Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Ozge Kurtkulagi Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Gizem Kahveci Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Recep Aktas Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Kamile Kurt Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Tuba Taslamacioglu Duman Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.
  • Gulali Aktas Department of Internal Medicine, Abant Izzet Baysal University Hospital, Bolu, Turkey.

Keywords:

Methotrexate toxicity, Pancytopenia, Treatment, Folinic acid, Filgrastim, Inflammation, Psoriatic arthritis

Abstract

Abstract: Objective: Methotrexate is used to suppress inflammation in many rheumatologic conditions. Here we present an elderly patient who developed serious side effects due to methotrexate. A 78 year old male admitted to emergency department with oral mucosal bleeding, skin rash, decrease in oral nutrition intake and weakness. He had been using 5 milligrams of methotrexate as 2 tablets twice a day for 10 days, after he was diagnosed with psoriatic arthritis 15 days ago. A diagnosis of methotrexate intoxication established with history, physical examination and laboratory analysis, which revealed pancytopenia. His signs and symptoms, as well as pancytopenia were recovered on 6th day of the hospitalization. He had been treated with folinic acid and filgrastim along with supportive care. Although methotrexate treatment and toxicity is well established it is still a clinical challenge that all clinicians must be aware of. In conclusion, methotrexate intoxication is a clinical entity that can lead to serious clinical consequences, and it is essential to diagnose and initiate appropriate treatment without delay to prevent
morbidity and mortality.

Downloads

Published

2021-11-08

How to Cite

1.
Tel BMA, Bilgin S, Kurtkulagi O, Kahveci G, Aktas R, Kurt K, Duman TT, Aktas G. Severe Pancytopenia and Stomatitis Case due to the Treatment with High Dose Methotrexate. Nat J Health Sci [Internet]. 2021Nov.8 [cited 2022Jan.26];6(1):32-4. Available from: https://ojs.njhsciences.com/index.php/njhs/article/view/198

Issue

Section

Case Report

Most read articles by the same author(s)